Delaware, 2025

Excessive Heat in Delaware, July 25, 2025

July 25, 2025 · NWS PHI · 2 events in 2 counties and zones

A Bermuda high pressure and approaching cold front combined to produce a surge of heat and humidity across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A Bermuda high pressure and approaching cold front combined to produce a surge of heat and humidity across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 25, 5:27 AM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 25, 5:27 AM EST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
627 AM EDT Fri Jul 25 2025

.SYNOPSIS...
Low pressure slides by to the north on Friday as a cold front moves
through late Friday night. This front will meander near the area on
Saturday, before lifting back north as a warm front on Sunday.
Another cold front will approach the area later Sunday ahead of high
pressure returning for Monday. Yet, another front appears to loom on
the horizon around midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
***Dangerous heat and severe weather expected today.***

An upper-level ridge will be shifting offshore while flattening with
a high pressure system at the surface to our southeast. This
combination will continue to usher in a hot and humid airmass over
the region. Temps will be building towards the mid to upper 90s with
dewpoints in the low to mid 70s. This combination will lead to heat
index values increasing to 103-107 degrees. Extreme Heat
Warnings and Heat Advisories are in place for the whole area
today due to the expected heat indicies.

While heat is the initial focus point, we are also watching the
potential for severe weather. A large portion of the area is in a
Slight (2/5) risk for severe weather with the main threat still
being damaging winds. When we look at the environment, MLCAPE
values are forecasted to reach 2000-3000 J/kg and around 20-30
knots of bulk shear overlapping. Our trigger mechanism will be a
cold front moving in from the west. Model soundings also show
an inverted V profile. All of these factors continue to support
the risk for severe weather and damaging winds being the primary
concern. The timing looks to be late afternoon or early evening
to start and then continuing through the evening. As the sun
sets, we lose the daytime heating factor, so convection is
expected to dwindle by late evening or early overnight. The
showers and thunderstorms will develop northwest to southeast
which puts areas near and northwest of the I- 95 corridor in the
greater potential for severe weather.

As for the flash flooding threat, most of the area has been put
in a Marginal (1/4) in the Excessive Rainfall Outlook. This is
due to the potential for heavy rain being produced by these
thunderstorms that can lead to localized flash flooding.

We trend drier overnight Friday with just a few stray showers as any
lingering convection fizzles out. The actual cold front itself will
not move through until Friday night or early Saturday morning for
southern areas. Lows Friday night are in the mid 60s to mid 70s with
decreasing clouds.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
For Saturday, high pressure will be situated to our north while a
frontal boundary sits near Delmarva. It should generally be a dry
day except late day there will be a disturbance approaching from the
west as it rides along the front and this will bring in some low
chances for showers and storms over portions of our Delmarva zones
into eastern PA by late afternoon. It's worth noting however that
POPs here are only around 20 to 30 percent. Otherwise expect partly
to mostly cloudy skies with onshore winds. Temperatures and dew
points will be lower than Friday but it will still be on the warm
and humid side with highs generally in the 80s. Heat indicies will
generally max out around the upper 80s north with 90s farther south.
Around the eastern shore, the heat index could reach to around 100.

For Saturday night, there looks to be a complex of showers and
storms that will continue moving eastward towards the area as it
rides along the frontal boundary. This will bring increasing POPs,
especially over portions of eastern PA. There remains some
uncertainty on how long this complex will persist and if it will
tend to weaken as it moves eastward towards the coast. For this
reason POPs are highest (around 50-60 percent) over our far western
zones from Berks County north towards the Poconos and lower farther
east.

Sunday looks to be the more unsettled of the two weekend days.
Showers/storms may be ongoing into Sunday morning due to the complex
moving in Saturday night that may linger into Sunday. There may then
be a lull by around late morning into the early afternoon before
more showers and storms develop in the afternoon as the front will
be lingering in the area. Given that there may not be much of a
break between the two waves, there doesn't look to be much sun for
Sunday which should keep temperatures and instability relatively
lower. For this reason, the main threat in terms of hazardous
weather looks to be heavy rain and the potential for at least
localized flash flooding. Convection has the potential to be fairly
widespread with PWATs maxing out around 2.25 to 2.5 inches helping
add to the flood threat.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The long term period as a whole will remain seasonably warm with
humid weather continuing through the middle portion of the week. To
start out the week, high pressure will be in control as the area as
it  will remain wedged in between weather systems. This should be
the driest day of the period with mostly sunny skies. Temperatures
and humidity will begin to gradually increase through the mid-week
period causing chances for diurnal showers and thunderstorms to
develop each afternoon especially north and west of the urban
corridor. By Wednesday, we'll likely see another cold front approach
the region before crossing through by Wednesday night. This should
bring cooler and drier conditions for the end of next week.

In terms of warmth, we'll likely observe temperatures anywhere
between 5-10 degrees above normal through Wednesday, before
returning to more seasonable temperatures by Thursday. With the
increasing humidity by mid-week, will most likely surpass 100 degree
heat indicies for most of the interior outside of the Poconos - so
another round of heat headlines may be warranted.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Friday...Primarily VFR with sub-VFR possible. 30-60% chance of
showers and thunderstorms in the late afternoon and evening
which may cause temporary VSBY/CIGs restrictions. There has been
a VCTS group put in for the Lehigh Valley and most of the I-95
terminals given the trends in potential thunder. The VCTS group
start times are mainly around 20-21Z and end around 00-03Z.
There is a lower potential for areas south of Philadelphia and
the South Jersey terminals, so VCSH was only added. Winds out of
the southwest become more out of the northwest later today around
5-10 kt. Moderate confidence.

Friday Night...A decaying and broken line of showers and
thunderstorms moving through may result in a brief period of
sub-VFR conditions until around 03z, otherwise primarily VFR.
Winds go from northwest to eventually north/northeast by
Saturday morning. Moderate confidence.

Outlook...

Saturday through Sunday night...Primarily VFR expected during the
day Saturday before showers/storms return Saturday night into Sunday
bringing the potential for sub VFR restrictions.

Monday through Tuesday...VFR. No significant weather expected.

&&

.MARINE...
No marine headlines are are expected through tonight. South-
southwest winds around 10-15 kt through the day. Winds may
occasionally gust up to 20 kt this afternoon into this evening
along the northern NJ coast. Seas around 2-3 feet. There is a
chance (30-40%) for showers and thunderstorms this evening which
decrease in coverage overnight.

Outlook...

Saturday through Tuesday...No marine headlines expected. Winds will
largely remain below 20 kt with seas around 2-3 feet. Saturday looks
to feature fair weather with chances for showers/storms over
the waters by later Saturday night into Sunday. Fair weather
returns for next Monday and Tuesday.

Rip Currents...

On Friday, south to southwest winds 10 to 15 mph. Breaking waves
in the surf zone will average around 1-2 feet. The prevailing
swell will become shorter around 4-6 seconds. As a result,
there is a LOW risk for the development of dangerous rip
currents for both the Jersey Shore and the Delaware Beaches.

For Saturday, the surface winds become northeast to east 10 to
15 mph. Breaking waves in the surf zone will average again around
1-2 feet. Swells should remain low enough and therefore
continued with a LOW risk for the development of dangerous rip
currents for both the Jersey Shore and the Delaware Beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.TIDES/COASTAL FLOODING...
Due to the new moon occuring on July 24, some spotty minor
coastal flooding may occur again with the high tide Friday night
into Saturday and Saturday night into Sunday. The most likely
locations for any spotty minor tidal flooding are along the
Delaware Bay, as well as around Cape May. No coastal flooding
is anticipated along the northeastern portion of Chesapeake Bay.

&&

.CLIMATE...
Near record breaking temperatures are forecast for Friday and
Friday night into Saturday morning. Records for our climate
sites are listed below:

Record High Temperatures
                          July 25
Site                  Record/Year
Allentown (ABE)           95/1939, 1949, 1999, & 2016
AC Airport (ACY)          99/2010
AC Marina (55N)           96/1999
Georgetown (GED)          99/2010
Mount Pocono (MPO)        90/1999
Philadelphia (PHL)        97/2016
Reading (RDG)             97/2016
Trenton (TTN)             97/1999
Wilmington (ILG)          96/1987 & 2016

Record Warmest Low Temperatures
                          July 26
Site                  Record/Year
Allentown (ABE)           76/1995
AC Airport (ACY)          77/1949
AC Marina (55N)           78/1995
Georgetown (GED)          78/1985
Mount Pocono (MPO)        69/1937
Philadelphia (PHL)        80/1995
Reading (RDG)             77/1995
Trenton (TTN)             78/1899
Wilmington (ILG)          78/1995

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Extreme Heat Warning from 10 AM this morning to 9 PM EDT this
     evening for PAZ070-071-104-106.
     Heat Advisory from 10 AM this morning to 9 PM EDT this evening
     for PAZ054-055-060>062-101>103-105.
NJ...Extreme Heat Warning from 10 AM this morning to 9 PM EDT this
     evening for NJZ010-012-013-015>019-021.
     Heat Advisory from 10 AM this morning to 9 PM EDT this evening
     for NJZ001-007>009-014-020-022>027.
DE...Extreme Heat Warning from 10 AM this morning to 9 PM EDT this
     evening for DEZ001.
     Heat Advisory from 10 AM this morning to 9 PM EDT this evening
     for DEZ002>004.
MD...Heat Advisory from 10 AM this morning to 9 PM EDT this evening
     for MDZ012-015-019-020.
MARINE...None.

&&

SYNOPSIS...DeSilva/Fitzsimmons
NEAR TERM...Guzzo
SHORT TERM...Fitzsimmons
LONG TERM...DeSilva/Fitzsimmons
AVIATION...Fitzsimmons/Guzzo
MARINE...AKL/Fitzsimmons/Guzzo
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jul 25, 3:06 AM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
406 AM EDT Fri Jul 25 2025

MDZ012-015-019-020-260815-
Kent MD-Queen Annes-Talbot-Caroline-
406 AM EDT Fri Jul 25 2025

...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Severe thunderstorms with damaging wind gusts will be possible
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Kent

When
July 25, 11:00 AM EST to 6:00 PM EST
Where
Kent forecast zone
Reported by
AWOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

The heat index at Delaware Airpark reached 113 degrees, and at Dover Air Force Base it reached 110 degrees.

Excessive Heat, New Castle

When
July 25, 11:00 AM EST to 6:00 PM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

The heat index at Wilmington Airport reached 110 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2025Every state in 2025This day in weather historyWarnings in Delaware, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278949, 1278950.